Texas, 2006

Hail in Texas, January 21, 2006

January 21, 2006 · NWS HGX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 21, 4:00 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 21, 4:00 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CST SAT JAN 21 2006

.DISCUSSION...
SHRA/TSRAS MOVING ASHORE ATTM BUT IT LOOKS LIKE THIS MORNINGS FRONTAL
BOUNDARY IS REMAINING JUST OFF THE TX COAST. THE BIG WET STILL IN THE
BOOKS FOR TOMORROW AS THE INGREDIENTS CONTINUE TO COME TOGETHER. WVPR
IMAGERY SHOWING THE NEXT S/W JUST ON THE OTHER SIDE OF THE RIO GRANDE
THIS AFTN. THIS FEATURE COMBINED WITH THE ONGOING ISENTROPIC LIFT AND
THE AFOREMENTIONED BOUNDARY MOVING BACK INLAND....ALONG WITH PROGS OF
A DEVELOPING COASTAL LOW AND GOOD DIVERGENCE ALOFT ALL POINT TO WIDE-
SPREAD PCPN OVER SE TX. BEST GUESS RAINFALL AMOUNTS ARE AROUND 1/2-1
AREAWIDE AND PERHAPS ISOLATED 2 (FOR THE CHOSEN FEW). RAIN TO END BY
SUNDAY NIGHT AS THESE SYSTEMS EXIT EAST AND A SECONDARY SURGE OF COLD
AIR MOVES DOWN OFF THE CENTRAL PLAINS. COOLER TEMPS IN THE OFFING BUT
OVERRUNNING HIGH CLOUDS COULD BE SLOW TO CLEAR. THE MAIN UPPER LOW TO
REMAIN PARKED OUT WEST...KEEPING SWLY WINDS ALOFT OVER THE STATE. THE
LOW IS THEN FORECAST TO DIG/DEEPEN A LITTLE BY EARLY MID WEEK RESULT-
ING IN SOME WEAK UPPER RIDGING/CLEARING FOR THIS TIMEFRAME. CLOUD/POP
INCREASES IN THE OFFING AGAIN STARTING LATE WEDNESDAY AS THE MAIN LOW
/TROF AXIS FINALLY BEGINS ITS EASTWARD PUSH. CONFIDENCE NOT VERY HIGH
WITH RESPECT TO POPS WITH THIS SYSTEM AS THE LAST FEW MODEL RUNS HAVE
BEEN OFFERING UP VARYING SOLUTIONS. FOR NOW WILL KEEP WITH LOW CHANCE
POPS. 41
&&

.AVIATION...
MODERATE WAA IN PLACE AND INVERSION HEIGHT FALLING...EXPECTING TO
SEE A STEADY DECREASE IN CEILINGS THIS EVENING WITH LIGHT RAINFALL
SPREADING NORTH ACROSS THE IAH/HOU/GLS/LBX TERMINALS BY AROUND 02Z.
INTERMITTENT RAINFALL TONIGHT INCREASING IN INTENSITY AFTER 07Z. AM
THINKING THAT WE COULD GET SOME FOG OFF THE EASTERLY FETCH CROSS THE
COOLER SHELF WATERS AT GLS/HOU/IAH TONIGHT BUT NOT EXPECTING VISBY
LESS THAN 2 MILES ATTM. NUMERICAL GUIDANCE PROGGING PREVAILING LIFR
10Z-15Z AND AM NOT THAT CONFIDENT THAT IT WILL GET THAT BAD WITH
PRECIPITATION IN THE AREA. 45
&&

.MARINE...
STRONG NORTHEASTERLY WINDS WILL VEER AS PRESSURES FALL NEAR SOUTH
TEXAS AND AN UPPER LEVEL STORM SYSTEM MOVES INTO THE WESTERN
PORTIONS OF THE STATE. WIDESPREAD RAINS WITH EMBEDDED SHOWERS AND
THUNDERSTORMS LOOK LIKELY TONIGHT AND SUNDAY. A PERSISTENT STIFF
NORTH WIND WILL FOLLOW IN THE ASSOCIATED COLD FRONTAL PASSAGE SUNDAY
AFTERNOON AND EARLY EVENING...THE NORTHERLY FLOW SHOULD WEAKEN
TUESDAY. SCA CONDITIONS MAY BE SLOW TO LIFT. 45
&&

.FIRE WEATHER...
VERY GOOD NEWS ON THIS FRONT...MUCH NEEDED WIDESPREAD RAIN ON THE
WAY. THICK CLOUD COVER...COOL TEMPERATURES AND PRECIPITATION SUNDAY
WILL CURTAIN THE THREAT OF FIRES. THE REGION SHOULD DRY OUT MONDAY
AS HIGH PRESSURE SETTLES IN AND NORTHERLY FLOW SETS UP THOUGH RH
VALUES ONLY DROPPING INTO THE 50S DURING THE AFTERNOON HOURS. DRY
CONDITIONS SHOULD PREVAIL MONDAY AFTERNOON THROUGH WEDNESDAY. 45
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      47  52  39  56  38 /  70 100  30  10  10
HOUSTON (IAH)              49  57  43  58  40 /  70 100  50  10  10
GALVESTON (GLS)            57  61  46  57  46 /  80 100  60  10  10
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...AND WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL MIDNIGHT SUNDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM...AND WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Jan 21, 7:00 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CST SAT JAN 21 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
700 AM CST SAT JAN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 117 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Matagorda

When
January 21, 5:05 PM CST
Where
Matagorda County, 3 mi SW of Markham
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
28.917, -96.100

Golf ball size hail between Bay City and Blessing.

Hail, Trinity

When
January 21, 10:35 PM CST
Where
Trinity County, 10 mi NE of Groveton
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.167, -95.033

Nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486069, 5486068.